FDA Public Health Advisory: Suicidal Thoughts and Behavior Antiepileptic Drugs
FDA is issuing this advisory to inform you of the results of our completed review of clinical trials to see if patients who took antiepileptic drugs had more episodes of suicidal thoughts or behaviors than those who did not take one of these drugs. The review included clinical trials for eleven drugs that are a part of a class of drugs (antiepileptic drugs) used to treat epilepsy, psychiatric disorders and other conditions. In these trials, patients who took one of the antiepileptic drugs either alone or as part of a combination had almost twice the risk of having suicidal thoughts or behaviors compared to patients who did not take one of the drugs. This increase in the risk of suicidal thoughts or behavior represents the occurrence of about one additional patient experiencing suicidal thinking or behavior for every 530 patients treated with an antiepileptic drug. This increased risk was seen as early as one week after starting treatment and continued for the entire length of treatment time in the studies we reviewed.
In January of 2008, FDA issued an alert to healthcare professionals communicating the initial results of its analysis of the data. This analysis was also discussed at a public Advisory Committee meeting in July 2008. In keeping with our commitment to provide the public with drug safety information as it becomes available, we are issuing this public health advisory to inform you of the final results of our analysis and our decision to require that companies who make antiepileptic drugs change the labeling for these products to include Warnings and Information to Patients about the increased risk of suicidal thoughts and behaviors. The companies that manufacture antiepileptic drugs will also be required to develop special patient labeling called a Medication Guide to provide patients with information about the risk of suicidal thoughts and behaviors and the signs and symptoms to look for. After the Medication Guides for antiepileptic drugs become available, patients should receive one each time a prescription is filled.
Patients, caregivers, and healthcare providers should be aware of any signs of worsening depression, any suicidal thoughts or actions and any unusual changes in behavior. Some of the common warning signs for risk of suicidal behavior are:
- Talking or thinking about wanting to hurt yourself or end your life
- Becoming preoccupied with death and dying
- Becoming depressed or having your depression get worse
- Withdrawing from friends and family
- Giving away prized possessions
Patients, family members and caregivers should pay close attention to any unusual day-to-day changes in mood, behavior and actions. These changes can happen quickly so it is important to be mindful of any sudden differences.
If you notice any of these signs or if any new and worrisome behaviors occur, contact a healthcare professional immediately. Do not stop taking these medicines without first talking with your healthcare professional. Stopping these medicines suddenly can cause serious problems.
The FDA asks health care professionals and caregivers to report possible cases of suicide, suicidal thoughts and behaviors in patients taking antiepileptic drugs; patients who experience any of the warning signs above and are taking any of these drugs should also report to the FDA through the MedWatch program by using the contact information at the bottom of this page.